Virginia, 2003

Hail in Virginia, May 29, 2003

May 29, 2003 · NWS RNK · 1 event in 1 county or zone

An isolated severe thunderstorm during the afternoon hours on the 29th produced hail up to three quarters of an inch in diameter which covered the ground in Glade Hill.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

An isolated severe thunderstorm during the afternoon hours on the 29th produced hail up to three quarters of an inch in diameter which covered the ground in Glade Hill.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at May 29, 1:35 PM EST, 1 hour 20 minutes earlier.

Area forecast discussion, May 29, 1:35 PM EST, 1 hour 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG, VA
235 PM EDT THU MAY 29 2003

SHORT RANGE...

TNT...COLD POOL CONTS MOVG EWD...AND WITH LOSS OF HTG...SHRA/TSRA
SHUD QUICKLY DISSIPATE. KEPT POPS LONGEST IN FAR ERN CWA...AND
SLIGHT CHC TILL ARND MIDNIGHT FOR UPLSOPE -SHRA IN THE NW. COULD BE
SOME FOG...BUT NOT IDEAL RADAIATION CONDS...SO THINKING LIGHT
FOG...WHICH WE DON/T PUT IN THE GRIDS. MOS LOWS LOKK PRETTY GOOD.

FRIDAY WILL BE ANOTHER DRY DAY BEFORE FINAL? STRONG S/W MOVES INTO
THE FA FRIDAY NIGHT-SAT...BEFORE PATTERN CHANGES FOR NEXT WEEK...AT
LEAST INTO MORE OF A SUMMER PATTERN

MODELS CLOSE...WITH ETA SLIGHTLY FASTER THAN GFS IN SPEED OF THIS
SYSTEM FRIDAY NIGHT-SAT. LIFT ARRIVES INTO FAR WEST AROUND
06Z...WITH BEST TIME FRAME FOR PCPN FROM 09Z-18Z SAT. GIVEN HISTORY
OF THESE SYSTEMS BRINGING GOOD AREAL COVERAGE OF RAIN...HAVE DECIDED
TO GO LIKELY POPS IN THE MTNS/HIGH CHANCE OUT EAST. SIMILAR TO
TODAY...WE WILL SEE SOME DRY SLOTTING IN THE SOUTH AND EAST..WITH
SCTD TSRA CONTINUNG IN THE LATE AFTN...ALTHOUGH MODELS SHOW STRONG
SUBSIDENCE. WILL LINGER POPS IN SE WV SAT NIGHT...CLEARING EVERYONE
ELSE OUT.

NEXT CONCERN IS STRONG LOW LEVEL JET/6 MB PRESSURE RISES IN 6 HOURS
FOR LATE SAT AFTN-EVENING...AS SYSTEM STRENGHTHENS. WILL NOT POST
ANY ADVISORIES OR WATCHES YET...BUT WILL HAVE 20 TO 30 MPH WINDS
MOST ZONES...ESPECIALLY MTNS DURING THIS TIME FRAME.

LONG RANGE (SUN-THU)...

SUNDAY...LOOKS TO BE A BREEZY DAY...AS DEEPENING LOW MOVES NORTHEAST
INTO THE NEW ENGLAND AREA...WITH SFC HIGH OVER THE MID MS VLY. WE
MAY ACTUALLY SEE MORE THAN ONE AND A HALF DAYS WITHOUT RAIN. SUN-TUE
LOOK DRY ATTM...AS 5H PATTERN SHIFTS TO A MORE ZONAL FLOW...SO TEMPS
WARM AT LEAST BACK TO SEASONAL NORMS. SFC HIGH MOVES OFF THE EAST
COAST TUESDAY...WITH NEXT SYSTEM AFFECTING THE AREA WITH WARM SECTOR
SCTD TSRA WED-THU...WITH FNT MAKING IT TO THE CENTRAL APPS BY THU
AFTN. WITH 5H RIDGE PROGGED TO BE SLIGHTLY FURTHER WEST ALONG
PACIFIC COAST...THE NEXT S/W MAY MOVE FURTHER WEST...WITH MEAN TROF
POSITION RETROGRADING TO MS VLY AREA...PER OP GFS/AND ITS ENSEMBLES.
THIS SHOULD PUT US IN A WARMER REGIME...BUT CONVECTIVE TOO.

.RNK...
NC...NONE.
VA...NONE.
WV...NONE.

JJ/WHP
Hazardous weather outlook, May 29, 5:12 AM EST, 9 hours 43 minutes before
NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>045-291215-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
612 AM EDT THU MAY 29 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WEST VIRGINIA...
WESTERN AND CENTRAL VIRGINIA...AS WELL AS NORTHWEST NORTH CAROLINA.

.DAY ONE...TODAY

NO HAZARDOUS WEATHER IS EXPECTED.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

AMS

In the hours before

Local storm report, May 29, 1:36 PM EST, 1 hour 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
236 PM EDT THU MAY 29 2003

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0228 PM    8SE MADISON               NC   0.75 IN HAIL
05/29/03   ROCKINGHAM                     REPORTED BY SPOTTER IN
                                          BETHANY.
Special weather statement, May 29, 2:16 PM EST, 39 minutes before
VAZ033-292030-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
316 PM EDT THU MAY 29 2003

...THUNDERSTORMS WITH HEAVY RAIN OVER NORTHERN FRANKLIN
COUNTY...

DOPPLER WEATHER RADAR INDICATED A SMALL CLUSTER OF THUNDERSTORMS
OVER NORTHERN FRANKLIN COUNTY...NEAR SMITH MOUNTAIN LAKE...HAD
PRODUCED OVER AN INCH OF RAIN JUST NORTH OF BURNT CHIMNEY.

MOTORISTS IN THE PENHOOK...BURNT CHIMNEY AND UNION HALL AREAS OF THE
COUNTY MAY EXPERIENCE PONDING OF WATER ON ROADWAYS UNTIL 4:30 PM OR
SO.  ALSO BE AWARE OF THE POSSIBILITY FOR SMALL HAIL AND DANGEROUS
LIGHTNING WITH THE STORMS.

DO NOT ATTEMPT TO DRIVE THROUGH RISING WATER.  DO NOT CROSS AREAS
WHERE WATER IS FLOWING...EVEN ON FOOT. RAPIDLY FLOWING WATER CAN
QUICKLY SWEEP YOU...OR YOUR VEHICLE OFF THE ROAD.

MG
Special weather statement, May 29, 2:41 PM EST, 14 minutes before
NCZ005-006-VAZ033-034-043>045-058-059-292100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
341 PM EDT THU MAY 29 2003

...STRONG THUNDERSTORMS REST OF THIS AFTERNOON...

SCATTERED THUNDERSTORMS WILL BE MOVING EASTWARD ACROSS SOUTHSIDE
VIRGINIA AND THE NORTHWEST PIEDMONT OF NORTH CAROLINA THE REST OF
THE AFTERNOON. A FEW OF THESE STORMS WILL STRENGTHEN ENOUGH TO
PRODUCE SMALL HAIL AND WIND GUSTS TO 40 MPH. PENNY SIZED HAIL AND
STRONGER WIND GUSTS ARE POSSIBLE.  IN ADDITION TO THE SMALL HAIL AND
GUSTY WINDS...THERE WILL BE LOCALLY HEAVY DOWNPOURS OF UP TO 2
INCHES IN LESS THAN AN HOUR WHERE THE STRONGEST STORMS PASS. THIS
WILL LIKELY CAUSE MINOR TEMPORARY FLOODING OF LOW LYING AND POOR
DRAINAGE AREAS.

AREAS THAT CAN EXPECT THE MOST THUNDERSTORM COVERAGE THROUGH 500 PM
INCLUDE FRANKLIN...BEDFORD...CAMPBELL...PITTSYLVANIA AND HALIFAX
COUNTIES IN VIRGINIA...AND CASWELL COUNTY IN NORTH CAROLINA.

IF THREATENING WEATHER APPROACHES...SEEK INDOOR SHELTER. MOTORISTS
SHOULD WATCH FOR PONDING OF EATER ON THE ROADS. LISTEN TO NOAA
WEATHER RADIO FOR FURTHER STATEMENTS OR POSSIBLE WARNINGS.

AMS

The radar

The Roanoke radar (KFCX), 45 km away, was scanning. The volume nearest the first event began at 19:54 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Franklin

When
May 29, 2:55 PM EST
Where
Franklin County, Glade Hill
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
36.983, -79.767

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2003Every state in 2003This day in weather historyWarnings in Virginia, May 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5355840.